Illinois, 2020

Flash Flooding and Damaging Winds in Illinois, July 8, 2020

July 8, 2020 · NWS ILX · 7 events in 3 counties and zones

Widely scattered thunderstorms developed along old convective outflow boundaries during the afternoon and evening of July 8th. Some of the cells produced damaging wind gusts of 50-60mph, small hail, and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Widely scattered thunderstorms developed along old convective outflow boundaries during the afternoon and evening of July 8th. Some of the cells produced damaging wind gusts of 50-60mph, small hail, and locally heavy rainfall. One of the hardest hit communities was Normal in McLean County where a few trees were blown down and two city streets were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 8, 11:42 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 8, 11:42 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1242 PM CDT Wed Jul 8 2020

.SYNOPSIS...
Issued at 1124 AM CDT Wed Jul 8 2020

Today will have isolated thunderstorms in the afternoon and
evening with hot and humid conditions. Better chances for showers
and thunderstorms should arrive Thursday into Thursday night as a
cold front approaches from the north central U.S. Behind this cold
front, temperatures will cool slightly for the weekend.

&&

.UPDATE...
Issued at 1124 AM CDT Wed Jul 8 2020

Main upper level ridge over the OH to IN and IL area. Large
amount of instability over area will continue the daily isolated
storms over the region. Best CAPE over region over eastern IL, so
expect the higher chance of storms in that region. Hot and humid
conditions will continue.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 355 AM CDT Wed Jul 8 2020

Remnant boundaries from Tuesdays thunderstorms should provide
focus for isolated afternoon and evening showers and thunderstorms
today as daytime heating combines with a humid environment.
Convective allowing models show this activity generally confined
to the noon to 9 pm time frame, with perhaps slightly more
activity over eastern IL. Hot and humid conditions will continue
with little change from Tuesday's highs in the low to mid 90s with
heat index around 100. Lows should only dip to the lower 70s
tonight.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 355 AM CDT Wed Jul 8 2020

A more substantial shortwave and cold front will approach on
Thursday bringing increasing chances for showers and thunderstorms
during the day, becoming likely Thursday evening in the Illinois
River Valley from Havana northward. Chances for rain should linger
into Friday under this slow moving wave, diminishing Friday
evening as the wave axis passes to the east and high pressure
begins to build in from the west. SPC outlines a marginal risk of
severe thunderstorms Thursday afternoon into Thursday evening due
to the moist and unstable conditions preceding this shortwave.

The next shortwave looks to arrive around Saturday evening and
PoPs ramp up to chance category overnight Saturday into Sunday. As
flow shifts to primarily northwesterly after the Thursday night-
Friday cold front, highs Saturday through Monday should dip to mid
to upper 80s before temperatures rebound toward the middle of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Jul 8 2020

Isolated thunderstorms are expected this afternoon and evening in
very unstable airmass. Best instability over the easterm sections,
and will keep VCTS in TAFs from 21Z-01Z, prime time for these many
diurnal storms. Light winds with clouds dissipating overnight. Winds
southerly on Thursday ahead of approaching frontal system.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Goetsch
SYNOPSIS...Goetsch
SHORT TERM...37
LONG TERM...37
AVIATION...Goetsch
Hazardous weather outlook, Jul 8, 10:44 AM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1144 AM CDT Wed Jul 8 2020

ILZ027>031-036-037-040-041-047>050-091100-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
1144 AM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated thunderstorm is possible this afternoon and early
evening until sunset. These storms are not expected to be severe,
but due to their slow movement, heavy downpours are possible
where storms develop.

Heat index values will peak from 99 to 103 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms are expected Thursday and Friday, then
again Saturday night and Sunday. A few thunderstorms could become
strong to severe Thursday afternoon and evening with damaging
winds possible.

Heat index values will be around 100 degrees Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

ILZ038-042>046-051>057-061>063-066>068-071>073-091100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-McLean-
Moultrie-Piatt-Richland-Sangamon-Shelby-Vermilion-
1144 AM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will occur through dusk, especially from
I-55 east. These storms are not expected to be severe, but due to
their slow movement, heavy downpours are possible where storms
develop along with cloud to ground lightning.

Heat index values will peak from 99 to 104 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms are expected Thursday and Friday, then
again Saturday night and Sunday. A few thunderstorms could become
strong to severe later Thursday afternoon and evening with
damaging winds possible.

Heat index values will be 99 to 104 degrees again Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

07

The radar

The Lincoln radar (KILX), 66 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Peoria

When
July 8, 1:10 PM CST to 1:15 PM CST
Where
Peoria County, 1 mi NW of Peoria
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.710, -89.614

A tree was blown onto a house.

Thunderstorm Wind, Peoria

When
July 8, 1:10 PM CST to 1:15 PM CST
Where
Peoria County, 2 mi NW of Peoria
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.721, -89.627

A power line was blown down.

Thunderstorm Wind, McLean

When
July 8, 1:40 PM CST to 1:45 PM CST
Where
McLean County, 0.76 mi SSW of Normal
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.510, -89.005

A large tree limb was blown onto power lines at West College Avenue and Keiser Avenue in Normal.

Thunderstorm Wind, McLean

When
July 8, 1:40 PM CST to 1:45 PM CST
Where
McLean County, 1.01 mi S of Normal
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.506, -88.997

A large tree was blown down near the intersection of Kingsley Street and Dale Street in Normal prompting the closure of Kingsley Street.

Flash Flood, McLean

When
July 8, 1:40 PM CST to 3:40 PM CST
Where
McLean County, 0.56 mi ENE of Normal to 0.61 mi ENE of Normal
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.523, -88.990

Eight to twelve inches of water flooded the road near the 1000 block of North School Street in Normal. At least two vehicles stalled in the high water.

Flash Flood, McLean

When
July 8, 2:20 PM CST to 4:20 PM CST
Where
McLean County, 0.68 mi ESE of Normal to 0.75 mi ESE of Normal
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.516, -88.988

North Fell Avenue was flooded north of Willow Street in Normal.

Thunderstorm Wind, Edgar

When
July 8, 5:00 PM CST to 5:05 PM CST
Where
Edgar County, 1 mi NE of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.630, -87.687

A large tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896186, 896187, 896188, 896192, 896193, 896195, 896190.